Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 17, NWS Pocatello, ID

September 15, 201812 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 15, 2018, 2:08 PM MDT for 12 counties in Idaho. It took effect at Sep 16, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2018, 2:08 PM MDT (20:08 UTC)
In effect from
Sep 16, 2018, 12:00 PM MDT
Expired
Sep 16, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Custer County, ID, Franklin County, ID, Lemhi County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 22 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3233 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WWUS85 KPIH 152008
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
208 PM MDT Sat Sep 15 2018

...One more day of Red Flag Conditions for some areas...

.All Red Flag Warnings in effect for today will continue
until 9 pm tonight. Another round of wind and low humidity]
develops Sunday afternoon, but at different places: in the
Salmon-Challis NF above 7500ft elevation and the northern part of
the Sawtooth NF above 7500ft elevation. Red Flag conditions 
return to the Caribou NF, but only above the 6000ft elevation. 
The Red Flag conditions are not expected to continue on Monday.

IDZ413-160415-
/O.NEW.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/
/O.CON.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/
Caribou Range/Caribou NF-
208 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
413...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Sunday.

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF,
  elevations above 6000 feet.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

$$

IDZ422-476-160415-
/O.NEW.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/
Sawtooth Range/Northern Sawtooth NF-
Lemhi and Lost River Range/Challis NF-
208 PM MDT Sat Sep 15 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
422 AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Sunday.

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF and Fire Weather Zone 476 Lemhi and Lost River 
  Range/Challis NF.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph,
  elevations above 7500 feet.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

IDZ410-427-160300-
/O.CON.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
208 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 AND 427...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek 
  and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM 
  south of the Snake River.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

Messick
4 follow-up statements
374 
WWUS85 KPIH 152048
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
248 PM MDT Sat Sep 15 2018

...One more day of Red Flag Conditions for some areas...

.All Red Flag Warnings in effect for today will continue until
9 pm tonight. Another round of wind and low humidity] develops
Sunday afternoon, but at different places: in the Salmon-Challis
NF above 7500ft elevation and the northern part of the Sawtooth
NF above 7500ft elevation. Red Flag conditions return to the
Caribou NF, but only above the 6000ft elevation. The Red Flag
conditions are not expected to continue on Monday.

IDZ413-161200-
/O.CON.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/
/O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/
Caribou Range/Caribou NF-
248 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
413...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 413...

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

$$

IDZ410-427-160300-
/O.CON.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
248 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 AND 427...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek 
  and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM 
  south of the Snake River.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

IDZ422-476-161200-
/O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/
Sawtooth Range/Northern Sawtooth NF-
Lemhi and Lost River Range/Challis NF-
248 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 422 AND 476...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF and Fire Weather Zone 476 Lemhi and Lost River 
  Range/Challis NF.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph, 
  elevations above 7500 feet.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

Messick
224 
WWUS85 KPIH 160259
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
859 PM MDT Sat Sep 15 2018

...One more day of Red Flag Conditions for some areas...

Another round of wind and low humidity develops Sunday afternoon,
but at different places: in the Salmon-Challis NF above 7500ft 
elevation and the northern part of the Sawtooth NF above 7500ft 
elevation. Red Flag conditions return to the Caribou NF, but only 
above the 6000ft elevation. Red flag conditions will be close for 
the Arco desert in Fire Zone 410. The Red Flag conditions are not
expected to continue on Monday.

IDZ413-161200-
/O.EXP.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/
/O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/
Caribou Range/Caribou NF-
859 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 413...

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413...

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

IDZ410-427-160400-
/O.EXP.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
859 PM MDT Sat Sep 15 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 
427...

Winds remain gusty behind an exiting cold front. However, relative
humidity has risen taking these zones out of fire weather
conditions. Winds will be breezy again tomorrow. The Arco desert
will be close to red flag conditions tomorrow with gust of 20 to
25 likely and up to 30 mph. Relative humidity will again be below
15 percent on Sunday. 

$$

IDZ422-476-161200-
/O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/
Sawtooth Range/Northern Sawtooth NF-
Lemhi and Lost River Range/Challis NF-
859 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 422 AND 476...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF and Fire Weather Zone 476 Lemhi and Lost River 
  Range/Challis NF.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
151 
WWUS85 KPIH 161018
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
418 AM MDT Sun Sep 16 2018


IDZ422-476-170300-
/O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/
Sawtooth Range/Northern Sawtooth NF-
Lemhi and Lost River Range/Challis NF-
418 AM MDT Sun Sep 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 422 AND 476...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF and Fire Weather Zone 476 Lemhi and Lost River 
  Range/Challis NF.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

IDZ413-170300-
/O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/
Caribou Range/Caribou NF-
418 AM MDT Sun Sep 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 413...

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
090 
WWUS85 KPIH 170300
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
900 PM MDT Sun Sep 16 2018

IDZ413-422-476-170400-
/O.EXP.KPIH.FW.W.0017.000000T0000Z-180917T0300Z/
Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF-
Lemhi and Lost River Range/Challis NF-
900 PM MDT Sun Sep 16 2018

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 413, 422 AND 476...

The National Weather Service in Pocatello has expired the Red 
Flag Warning.

Wind have decreased below thresholds critical for fire weather
concerns while relative humidities have recovered above 15 percent
across much of the area. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 15, 1:35 PM MDT, 33 minutes earlier.

Area forecast discussion, Sep 15, 1:35 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
135 PM MDT Sat Sep 15 2018

.SHORT TERM...Tonight through Sunday night
Fast moving shortwave trough will stream through this evening,
bringing strong winds the potential for a few storms. Strong
southerly flow ahead of this shortwave is resulting in gusts above
40mph in higher elevations and above 30mph in some of the southern
valleys. As mixing increases this evening, there will be no
problem bringing strong 700mb flow towards the surface, and these
values should go up. Thus, a Wind Advisory has been hoisted in
addition to the ongoing Red Flag Warning already in place. Showers
and possible thunderstorms are expected through the eastern Magic
Valley stretching into the central mountains later this evening,
although meager moisture should limit coverage.

Dry southwesterly flow will then take over behind the trough
Sunday. This will lead to a clearing trend with no precipitation
forecast. Surface flow will remain strong enough to necessitate
further Fire Weather headlines, outlined below.
TAX

.LONG TERM...Monday through Saturday
Dry southwesterly flow will continue into the early part of next
week, although winds should begin to slacken. Wednesday another
shortwave ejecting from coastal California will lift into the
region. At this point, the moisture-starved system should result
in little more than increased surface winds and an increase in
clouds, especially along the Montana divide. Dry weather will then
carry into the latter part of next week, with no chance of
appreciable rain in sight.
TAX

&&

.AVIATION...Wind is just starting to increase and should stay that
way even for a while after a weak and very dry cold frontal passage
during the early evening hours, 15/23Z to 16/02Z. The front does
bring some CIGs, but it should all remain at or above FL120. Should
be breezy on Sun during the afternoon, not as strong as today. TSRA
activity limited to high elevations, and is isolated at best.
Messick

&&

.FIRE WEATHER...The nearly stagnant pattern of low pressure troughs
moving through the forecast area continues. The strongest one,
coming through this afternoon and tonight, has brought extremely dry
air into the Salmon-Challis NF, the northern part of the Sawtooth NF
and the Caribou NF. Moderate to strong gusty wind is expected to
return to the higher elevations of all three of these forests, and
so a Red Flag Warning will be issued for three zones, where the
humidity at the higher elevations also drops to critical thresholds.
On Mon, there is a break in this Red Flag weather as winds are
calmer. Sadly, there is no moist low expected in the next seven
days, just possibly some thunderstorm and light shower activity on
Wed afternoon and evening. This next trough could bring wind up and
drop humidity back to critical thresholds, so the Red Flags are not
done. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-413-427.

Wind Advisory until 9 PM MDT this evening for IDZ053-054-057>063.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:33 AM MDTWind AdvisoryPIHBannock, Bear Lake, Bingham, Bonneville, Caribou, Cassia and 6 more12 hr

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.